Alert archive / North Dakota / Tornado Warnings in 2025
Tornado Warning 45, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Aug 8, 2025, 12:29 AM CDT for Benson County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2025, 12:29 AM CDT (05:29 UTC)
- Expired
- Aug 8, 2025, 1:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Benson County, ND
The radar
The Minot AFB radar (KMBX), 97 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 8:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2718 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 11.1
The text
As transmitted.
890
WFUS53 KFGF 080529
TORFGF
NDC005-080600-
/O.NEW.KFGF.TO.W.0045.250808T0529Z-250808T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
1229 AM CDT Fri Aug 8 2025
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Southwestern Benson County in northeastern North Dakota...
* Until 100 AM CDT.
* At 1229 AM CDT, a severe thunderstorm capable of producing a
tornado was located near Baker, or 24 miles northeast of Harvey,
moving east at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Maddock, Esmond, Harlow, Flora, and Baker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4821 9976 4812 9923 4787 9938 4804 9985
4806 9985
TIME...MOT...LOC 0529Z 290DEG 27KT 4808 9965
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Thomas2 follow-up statements
711
WWUS53 KFGF 080543
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1243 AM CDT Fri Aug 8 2025
NDC005-080600-
/O.CON.KFGF.TO.W.0045.000000T0000Z-250808T0600Z/
Benson ND-
1243 AM CDT Fri Aug 8 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHWESTERN BENSON COUNTY...
At 1242 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Harlow, or 27 miles northeast of Harvey, moving east
at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Maddock, Harlow, Flora, and Baker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4803 9976 4820 9968 4812 9923 4788 9937
TIME...MOT...LOC 0542Z 287DEG 26KT 4807 9953
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Thomas410 WWUS53 KFGF 080550 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 1250 AM CDT Fri Aug 8 2025 NDC005-080600- /O.EXP.KFGF.TO.W.0045.000000T0000Z-250808T0600Z/ Benson ND- 1250 AM CDT Fri Aug 8 2025 ...THE TORNADO WARNING FOR SOUTHWESTERN BENSON COUNTY WILL EXPIRE AT 100 AM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. However, severe winds are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for northeastern North Dakota. Remember, a Severe Thunderstorm Warning still remains in effect for Western Benson until 1:45am && LAT...LON 4803 9976 4820 9968 4812 9923 4788 9937 TIME...MOT...LOC 0550Z 290DEG 27KT 4806 9947 $$ Thomas
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 7, 9:54 PM CDT, 2 hours 35 minutes earlier. Its key messages:
- The potential exists for significant severe weather overnight, with high winds being the primary threat, especially in eastern North Dakota into the Red River Valley.
- With already primed soils in some areas of southeastern ND and west central MN, localized flooding may occur tonight due to additional rain from thunderstorms.
- Severe weather is again forecasted for Friday afternoon and evening, with all hazards of severe weather possible.
Area forecast discussion, Aug 7, 9:54 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 954 PM CDT Thu Aug 7 2025 .KEY MESSAGES... - The potential exists for significant severe weather overnight, with high winds being the primary threat, especially in eastern North Dakota into the Red River Valley. - With already primed soils in some areas of southeastern ND and west central MN, localized flooding may occur tonight due to additional rain from thunderstorms. - Severe weather is again forecasted for Friday afternoon and evening, with all hazards of severe weather possible. && .UPDATE... Issued at 954 PM CDT Thu Aug 7 2025 Storms along the Canadian border have moved north and dissipated, but another complex is already moving through north central ND. Should be approaching the Devils Lake Basin around midnight or so. Adjusted POPs a bit more for current radar trends. Pretty high MU CAPE over 3000 J/kg and decent shear at 30 kts, so think storms will continue to hold together as they move into our northwestern counties. UPDATE Issued at 642 PM CDT Thu Aug 7 2025 Supercell thunderstorms firing along the warm front near the Canadian border have impacted our far northwest, and will continue to monitor for any additional development or rotation as we go through the next few hours. CAMs have that activity lifting north into Canada by late evening, with our next round coming out of eastern MT and not moving in until late tonight/early Friday morning. Still quite a lot of uncertainty with how storms evolve, so will keep a close eye as the night goes on. && .DISCUSSION... Issued at 320 PM CDT Thu Aug 7 2025 ...Synopsis... Synoptically, a transient ridge is propagating across the Northern Plains this afternoon, with troughing over the northern US Rockies. To our west, the main 500 mb wave responsible for tonights severe weather is still over MT, but a weaker one is near the MT/ND/Canadian border. At the surface, southeast winds have overspread the Northern Plains, with a warm front set up from near Beach northeastwards towards Minot into Pembina, slowly pushing northward. Recent mesoanalysis in the warm sector shows dew points rising in to the mid 70s, with MLCAPE of 3000 - 4000 J/Kg, which showcases just how buoyant of an airmass is in place this afternoon across much of ND. ...Severe Tonight... The main area of initial storm initiation looks to be west of this FA, closer to the surface low and warm front in western/central ND. This would be somewhere near Williston to Minot and points to the south. Even further west back into MT, more storms are expected to develop on the high plains closer to the stronger 500 mb wave upstream. These two areas of storm development will push east through the evening. How this evolves is still uncertain. The initial area of concern this evening in western/central ND would foster supercell development. Could one of these hold together into the Devils Lake Basin? Theoretically, but the chances of that seem to be low. Of more interest is that as long as this initial activity does not grow upscale, it will leave a fairly intact environment for the approaching storms from MT. With a buoyant airmass in place and strong shear, this would foster the incoming convection from MT to propagate through ND in a linear mode. Based on the environment of 4000 J/Kg of MUCAPE, along with sufficient 0-3 Km shear of 30 knots and DCAPE of 1200 - 1400 J/Kg, this could be a potentially intense linear segment when it arrives in this FA, with gusts to 80 mph on the table, along with QLCS tornado potential along the leading edge of the line. One thing that should be reiterated is that there remains significant uncertainty in how tonight plays out. However, if storms are able to fully utilize the environmental ingredients that are in place, especially on the North Dakota side of the FA, high end severe weather could occur. Uncertainty revolves around two main points. 1) How do storms ahead of the MCS, if any impact the environment? This mornings guidance had storms in ND this afternoon growing upscale and pushing east earlier, wiping out the environment. Most guidance has backed off this idea, leaving a much more favorable environment in place for the approaching MCS to utilize. The degree of storm coverage ahead of the approaching MCS will determine its severity. 2) While the MCS will be traversing through a prime environment upstream, especially if only a few supercells develop, the environment does become less favorable in this FA, especially on the MN side of the river. In MN, 0-3 km shear in particular drops down in the 20 knot range or even a little lower. However, the degree of instability (still near 3000 J/Kg of CAPE) along with the potential for a well established, mature MCS to push into the region counter the thought that it will weaken quickly. This means predictability is quite low with how far east the severe threat holds together, or in the case of a high end event, how far east significant severe wind gusts hold together. ...Flooding Potential Overnight... Some areas of our FA have recently seen significant rainfall (2-5 inches), particularly in the southeastern portions of ND. While this is a secondary threat to the anticipated severity of the linear segment,it is worth a mention. Storm motions appear quick enough to limit this threat, especially for rural areas. This is something that will need to be monitored though, as area webcams do show sitting water in ditches in spots, and recent heavy rainfall has produced a flurry of flooding reports in places such as Fargo and along I94 the past several days. ...Severe Friday... Another round of severe weather is expected on Friday. How this evolves is questionable, as what happens tonight will play a major role in how things play out. Convective debris leftover in the morning may limit destabilization, while at the same time the front may push through quick enough keeping storms on the MN side of the FA. Shear profiles still support an all hazards day, but shear vectors would indicate a messier mode with time, which should limit maximum hail sizes and the tornado threat. As storms grow upscale, we could again see a wind threat develop with 0-3 Km shear in excess of 30 knots and DCAPE near 1000 J/Kg. However, by the time this occurs this may be in our far northeast, or entirely east of our FA, limiting potential impacts from any higher end wind gusts. Much like today, many questions surround tomorrows convective evolution. Once we see what happens tonight, predictability for tomorrows severe threat will increase substantially. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 642 PM CDT Thu Aug 7 2025 TAF sites all currently VFR, with some convection well to the north over the international border. Think our airports best chances for seeing thunderstorms will be later tonight, even into Friday morning as convection developing over eastern MT heads east. Delayed thunderstorm mention in the TAFs by several hours, with storms clearing out of the MN sites not until 12Z or even afternoon. Some possibility of MVFR stratus behind the thunderstorms as a cold front comes down, so have most TAF sites dropping in category. Winds will remain southeasterly at 10 kts ahead of the front, with more variable direction and speeds near thunderstorms. ND airports should see a shift to a northwest or northeast direction by the end of the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR DISCUSSION...Rafferty AVIATION...JR
Hazardous weather outlook, Aug 7, 3:36 PM CDT, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 336 PM CDT Thu Aug 7 2025 MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-082045- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- South Clearwater-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland-Western Walsh- 336 PM CDT Thu Aug 7 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The potential exists for significant severe weather overnight, with high winds being the primary threat, especially in eastern North Dakota into the Red River Valley. With already primed soils in some areas of southeastern ND and west central MN, localized flooding may occur tonight due to additional rain from thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe weather is again forecasted for Friday afternoon and evening, with all hazards of severe weather possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ006-009-017-024-032-082045- Lake Of The Woods-North Beltrami-South Beltrami-Hubbard-Wadena- 336 PM CDT Thu Aug 7 2025 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The potential exists for severe weather overnight, with high winds being the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe weather is again forecasted for Friday afternoon and evening, with all hazards of severe weather possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 12:14 AM CDT | Tornado Warning | FGF | Benson | 16 min |
| Aug 8, 12:48 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 57 min |
| Aug 8, 1:40 AM CDT | Special Weather Statement | FGF | Benson, Cavalier, Ramsey | 65 min |
| Aug 8, 1:59 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson | 61 min |
| Aug 8, 2:41 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Benson, Cass, Eddy, Grand Forks, Griggs and 3 more | 64 min |
| Aug 8, 2:42 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson | 20 min |
| Aug 8, 2:52 AM CDT | Tornado Warning | FGF | Barnes, Eddy, Griggs, Steele | 23 min |
| Aug 8, 3:10 AM CDT | Tornado Warning | FGF | Griggs, Nelson | 20 min |
| Aug 8, 3:16 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele, Traill | 29 min |
| Aug 8, 3:23 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Ransom, Steele, Traill | 37 min |
| Aug 8, 3:34 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele, Traill | 56 min |
| Aug 8, 3:44 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Walsh | 46 min |
| Aug 8, 3:55 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Traill | 65 min |
| Aug 8, 3:58 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 62 min |
| Aug 8, 4:01 AM CDT | Tornado Warning | FGF | Grand Forks | 14 min |
| Aug 8, 4:12 AM CDT | Tornado Warning | FGF | Grand Forks | 33 min |
| Aug 8, 4:16 AM CDT | Tornado Warning | FGF | Traill | 29 min |
| Aug 8, 4:28 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 62 min |
| Aug 8, 4:49 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 56 min |
| Aug 8, 5:27 AM CDT | Severe Thunderstorm Warning | FGF | Pembina | 63 min |
Nearby
Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.